Wyoming, 2006

Damaging Wind in Wyoming, August 25, 2006

August 25, 2006 · NWS RIW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 25, 2:29 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 25, 2:29 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
329 PM MDT FRI AUG 25 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL DEEPEN OVER SOUTHERN
IDAHO AND SLIDE SOUTH INTO NORTHERN UTAH.  EAST OF THE LOW SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS WESTERN AND CENTRAL
WYOMING TONIGHT AND SATURDAY.  TEMPERATURES IN THE HIGHER MOUNTAINS
WILL DROP ENOUGH FOR SOME LIGHT SNOWFALL TONIGHT AND SATURDAY NIGHT.
THE LOW WILL MOVE EAST ACROSS NORTHERN COLORADO AND SOUTHERN WYOMING
SATURDAY NIGHT AND SUNDAY.  AS THE LOW MOVES EAST SUNDAY AFTERNOON
AND SUNDAY NIGHT...THE CHANCE FOR PRECIPITATION WILL DECREASE FROM
WEST TO EAST.  THE LOW WILL BRING COLDER AIR ALOFT...THIS ALONG
WITH CLOUD COVER AND EVAPORATION FROM PRECIPITATION WILL
SIGNIFICANTLY COOL TEMPERATURES ACROSS THE AREA.  THE MODELS
CONTINUE TO SHOW A STRONGER SYSTEM EACH RUN AND OVERALL ARE IN
FAIRLY GOOD AGREEMENT WITH THE LOCATION AND MOVEMENT OF THE LOW.

.LONG TERM...MONDAY THROUGH FRIDAY
MEDIUM RANGE MODELS IN AGREEMENT MON THROUGH WED. NORTHWEST FLOW
ALOFT BEHIND THE DEPARTING STORM SYSTEM MON. LOOKS TO BE A DRY DAY
WITH WEAK INSTABILITY. WITH MORE SUNSHINE EXPECTED HIGHS WILL WARM
UP ON MONDAY...BUT DID TRIM THEM A BIT AS 700MB TEMPS A LITTLE SLOWER
TO WARM THAN WHAT WAS INDICATED LAST NIGHT. UPPER RIDGE STILL
EXPECTED TO BUILD BACK OVER THE REGION TUE. THIS LEADS TO A DRY AND
WARMER DAY. SW FLOW ALOFT FOR WED AS TROUGH EVOLVES OVER SW CANADA
AND THE PACIFIC NW STATES. SOME INDICATION OF ENOUGH MID LEVEL
MOISTURE INTO WESTERN WY FOR ISOLATED STORMS WED PM INTO WED EVENING.
ALSO POSSIBLE WEAK SHORTWAVE IN THE SW FLOW MOVES THROUGH IDAHO WED
EVE WHICH MAY AID THINGS SOME. WARM TO HOT DAY ON WED. SW FLOW ALOFT
THU WITH SOME MID LEVEL MOISTURE IN THE FLOW. POTENTIAL FOR WEAK
SHORTWAVE IN THE FLOW AND SOME UPPER JET INTERACTION THU PM/EVE...
WHICH COULD AID CONVECTION. LEFT ISOLATED STORMS IN NW WY THU PM/EVE.
STILL WARM TO HOT THU. GFS WISHES TO BRING TROUGH CLOSER TO AREA FRI
WITH SW FLOW ALOFT AHEAD OF IT. TIMING MAY BE AN ISSUE THAT FAR OUT
AND ONLY WENT WITH ISOLATED STORMS IN THE FAR WEST MOUNTAINS AND
VALLEYS NEXT FRI. WENT JUST A LITTLE COOLER FRI OVER REGION. PLENTY
OF TIME TO WATCH MODEL TRENDS.

&&

RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...C.BAKER
LONG TERM...AR
Hazardous weather outlook, Aug 25, 3:00 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI AUG 25 2006

WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL MAINLY IMPACT SWEETWATER COUNTY
THIS MORNING. THEN AFTERNOON SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE AREA. GUSTY WIND TO 40 MPH WILL BE THE MAIN THREAT FROM
STORMS. EXPECT SHOWERS AND SOME THUNDERSTORMS TONIGHT OVER THE AREA
AS A STORM SYSTEM FORMS OVER IDAHO.

AREAS OF SMOKE WILL AGAIN BE AN ISSUE FOR SOME OF THE VALLEY
LOCATIONS TODAY...AS WELL AS NEAR THE MAJOR FIRES THAT ARE BURNING IN
WESTERN WYOMING. VISIBILITY WILL BE REDUCED AT TIMES.  AIR QUALITY
MAY BE OF SOME CONCERN AS WELL NEAR THE FIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM WILL MOVE INTO NORTHERN UTAH SATURDAY AND THEN INTO
NORTHERN COLORADO ON SUNDAY. THIS WILL PROVIDE THE CHANCE OF SHOWERS
AND STORMS OVER MUCH OF THE REGION SATURDAY INTO SATURDAY NIGHT.
THERE IS THE POTENTIAL FOR SOME PLACES TO RECEIVE UP TO ONE HALF INCH
OF RAIN FROM THIS STORM SYSTEM. STAY TUNED FOR UPDATES.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND STRONG WIND
GUSTS TODAY AND TONIGHT. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 25, 1:36 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
236 PM MDT FRI AUG 25 2006

WYZ014-025-026-252200-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
WIND RIVER MOUNTAINS WEST-
236 PM MDT FRI AUG 25 2006

...THUNDERSTORMS MOVING ACROSS SUBLETTE COUNTY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SUBLETTE
COUNTY THIS AFTERNOON. THESE STORMS ARE MOVING TO THE NORTHEAST AT
25 MPH...AND WILL AFFECT THE NEW FORK LAKES AREA...THE BIG PINEY
AREA AND PINEDALE REGION THROUGH 330 PM. THUNDERSTORMS ARE STILL
POSSIBLE FOR THE REGION THROUGH THE REST OF THE DAY. THESE STORMS CAN
PRODUCE SMALL HAIL...BRIEF HEAVY RAIN SHOWERS...AREAS OF GUSTY
WINDS...AND FREQUENT DEADLY LIGHTNING. THOSE WHO ARE OUTDOORS
SHOULD TAKE SHELTER IF ANY OF THESE THUNDERSTORMS APPROACHES
YOUR AREA.

ESTELL

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
August 25, 3:27 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -108.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529572.